Alert archive / Texas / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Houston/Galveston, TX

January 21, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Jan 21, 2020, 3:44 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Jan 22, 2020, 3:33 AM CST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2020, 3:44 PM CST (21:44 UTC)
In effect from
Jan 22, 2020, 3:33 AM CST
Expired
Jan 23, 2020, 6:00 PM CST
In force
38 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WHUS44 KHGX 212144
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
344 PM CST Tue Jan 21 2020

TXZ436>438-220545-
/O.NEW.KHGX.BH.S.0001.200122T1500Z-200123T0700Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
344 PM CST Tue Jan 21 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Along Gulf facing beaches...minor coastal flooding with
  wave run up during high tides on Wednesday afternoon. Tide
  levels could reach around 3.5ft MLLW at high tide. Strong
  southeast winds will also cause rip currents.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...From Wednesday morning through late Wednesday night.

* IMPACTS...Rip currents will make swimming hazardous if you brave
  swimming in 60 degree water temperatures. Minor coastal flooding
  to Highway 87 on Bolivar Peninsula and other Gulf facing
  beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
6 follow-up statements
371 
WHUS44 KHGX 220335
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
935 PM CST Tue Jan 21 2020

TXZ436>438-221145-
/O.CON.KHGX.BH.S.0001.200122T1500Z-200123T0700Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
935 PM CST Tue Jan 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM CST
WEDNESDAY THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Along Gulf facing beaches...minor coastal flooding with 
  wave run up during high tides on Wednesday afternoon. Tide 
  levels could reach around 3.5ft MLLW at high tide. Strong 
  southeast winds will also cause strong rip currents.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula.

* WHEN...From Wednesday morning through late Wednesday night.

* IMPACTS...Rip currents will make swimming hazardous. Minor coastal 
  flooding to Highway 87 on Bolivar Peninsula and other Gulf 
  facing beaches is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
739 
WHUS44 KHGX 220933
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
333 AM CST Wed Jan 22 2020

TXZ436>438-222100-
/O.EXT.KHGX.BH.S.0001.200122T0933Z-200123T1200Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
333 AM CST Wed Jan 22 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Along Gulf facing beaches...strong onshore winds and 
  increasing surf will cause a high risk of rip currents. Minor 
  coastal flooding due to above normal water levels along with wave 
  run up.

* WHERE...Brazoria Islands, Matagorda Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through late tonight.

* IMPACTS...Rip currents will make swimming hazardous. Water may 
  overwash low lying coastal roads this afternoon and tonight. Water
  may reach the Galveston Seawall at some locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
418 
WHUS44 KHGX 221538
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
938 AM CST Wed Jan 22 2020

TXZ436>438-222345-
/O.CON.KHGX.BH.S.0001.000000T0000Z-200123T1200Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
938 AM CST Wed Jan 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Along Gulf facing beaches...strong onshore winds and 
  increasing surf will cause a high risk of rip currents. Minor 
  coastal flooding due to above normal water levels along with 
  wave run up.

* WHERE...Brazoria Islands, Matagorda Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through late tonight.

* IMPACTS...Rip currents will make swimming hazardous. Water may 
  overwash low lying coastal roads this afternoon and tonight. 
  Water may reach the Galveston Seawall at some locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
755 
WHUS44 KHGX 222107
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
307 PM CST Wed Jan 22 2020

TXZ436>438-230515-
/O.CON.KHGX.BH.S.0001.000000T0000Z-200123T1200Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
307 PM CST Wed Jan 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Along Gulf facing beaches...strong onshore winds and 
  increasing surf will cause a high risk of rip currents. Minor 
  coastal flooding due to above normal water levels along with 
  wave run up.

* WHERE...Brazoria Islands, Matagorda Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through late tonight.

* IMPACTS...Rip currents will make swimming hazardous. Water may 
  overwash low lying coastal roads this afternoon and tonight. 
  Water may reach the Galveston Seawall at some locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
520 
WHUS44 KHGX 230339
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
939 PM CST Wed Jan 22 2020

TXZ436>438-231200-
/O.CON.KHGX.BH.S.0001.000000T0000Z-200123T1200Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
939 PM CST Wed Jan 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WHAT...Along Gulf facing beaches...strong onshore winds and 
  increasing surf will cause a high risk of rip currents. The 
  threat of minor coast flooding is subsiding as tide levels 
  have already peaked and will slowly fall through the night.

* WHERE...Brazoria Islands, Matagorda Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through around sunrise.

* IMPACTS...Rip currents will make swimming hazardous. Tide levels
  have peaked and will slowly fall through the night. If you have 
  not experienced any impacts yet from minor coastal flooding, then
  you will probably not experience any with this event. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
399 
WHUS44 KHGX 230959
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
359 AM CST Thu Jan 23 2020

TXZ436>438-240000-
/O.EXT.KHGX.BH.S.0001.000000T0000Z-200124T0000Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
359 AM CST Thu Jan 23 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Elevated surf and a high risk of rip currents.

* WHERE...Brazoria Islands, Matagorda Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through this afternoon.

* IMPACTS...Expect hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jan 21, 11:41 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 21, 11:41 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 AM CST Tue Jan 21 2020

.AVIATION [18Z TAF Issuance]...

VFR conditions and east to southeast winds should continue for
another 12 hours. After 06Z ceilings should decrease reaching MVFR
category close to 12Z for most TAF sites. After 12Z when rain
increases in intensity, visibility and ceilings decrease more. IFR
conditions are expected for several TAF sites after 15Z to 18Z
tomorrow or the very end of the TAF period. These IFR conditions
with periods of rain will persist into tomorrow afternoon.

Overall confidence in guidance is pretty high given the synoptic
forcing of the upper level system. Timing for onset of
deteriorating conditions should be within an hour or two of that
time. Overall trends are consistent with previous guidance and
TAFs.

Overpeck

&&

.SHORT TERM [Today through Wednesday]...

Overall very little change in the forecast as pleasant conditions
turn pessimistic with the approach of the upper level jet streak
and trough. Rain chances increase after midnight tonight and
expect a very rainy day for the whole day of Wednesday. Upper
level dynamics and strongest lift arrive Wednesday night. Rainfall
amounts in the 1-2 inch range look on track with possibly some 3
inch amounts along the coast. That may be on the high side. We are
not anticipating any flash flooding concerns given the overall dry
grounds although there are a few wet spots from the recent rain on
Saturday. The system will be progressive so rainfall should end
Thursday morning.

Overpeck

.PREV DISCUSSION /Issued 358 AM CST Tue Jan 21 2020/...

.SHORT TERM (Through Wednesday)...

Skies will gradually become mostly cloudy to cloudy today as cirrus
overspreads the region. Look for light rain to begin moving into
the area from the west after midnight and over the majority of the
region north and west of the Highway 59/69 corridor by sunrise.
Steady widespread light rain should persist across all of southeast
Texas thru the day Wed, but not anticipating any problems during
this timeframe as convective potential will be low. Potential for
some embedded tstms increases some Wed evening & overnight...see
Long Term section for more discussion. 47

.LONG TERM (Wednesday night through Tuesday)...

An active wet pattern will occur from late Wednesday through
overnight Thursday morning. A few elements are aligning as we head
into the early Thursday hours that will equate to a potential for
locally heavy rainfall. One of these elements is in the upper
levels where the polar jet is forecast to swing across the region
Wednesday night into Thursday morning...the divergence brought on
by the right rear quadrant of the jet streak will enhance lift in
the vicinity of the Texas coastline. In the lower levels an amped
up 40 knot low level jet will maintain an efficient inflow of near
1.3 or 1.4 inch pwats. These precipitable waters will be unseasonably
high by cooler January standards (above the 75% quartile). One last
element that will occur around the time of the best lift within a
humid air mass will be areas of high PVA that will be riding up
from the southwest just ahead of the passing 5H trough axis as it
heads into the Mississippi River Valley. While the majority of the
CWA will pick up 1 to 1.5 inches there will be areas that pick up
greater than 3 inches. As of now, it looks as if the southwestern
forecast or coastal counties will have the highest probability of
picking up the highest rainfall from moderate rain and isolated
thunderstorms. Some of this rain will be falling over areas just
up the coast from Matagorda Bay, or those communities that have
most recently picked up 3 to 5 inches this past Saturday. If
Matagorda and Brazoria Counties pick up another 2 to 3 inches
over these cooler, more saturated grounds (greater than 50%
saturation within the upper foot depth soil layer), there could be
localized flooding concerns Thursday morning, possibly before
sunrise. WPC has placed the southwestern CWA under a marginal
excessive rainfall outlook. A cold front veering winds to the west
to northwest during the day Thursday will quickly push precipitation
eastward and out of Southeast Texas by early afternoon. Low to
middle 50s in the rain will warm to the middle to upper 60s (north)
/ lower 70s (south) under clearing skies and breezy northerly
winds Thursday.

Backing high pressure expanding down into the state late Thursday
through Friday will create mainly clear conditions with cold and
dry air advection not being that overly overly sharp. We will get
clipped by a continental air mass chilly enough to keep diurnal
extremes in the normal morning 40s to daily 60s through the last
weekend of the month. A shortwave trough is expected to deepen as
it heads out of the Rockies and into the Southern Plains Sunday.
This will introduce areawide low precipitation chances for showers.

A pleasant start to the next work week where partially cloudy days
will warm back into the 70s and subsequent mornings become more
mild (50s) as onshore flow returns on Monday and increases lower
level moisture. The model suite is showing a fairly aggressive
upper trough entering the OK-TX Panhandles late Tuesday. This will
increase late Tuesday and Wednesday (1/28 and 1/29) shower and
thunderstorm chances. So, this extended does agree with the 6-10
day CPC outlook of a 55% chance of above normal temperatures and
a 50% chance of above normal precipitation in closing out this
first month of 2020. 31

.MARINE...

Easterly winds will gradually veer to the southeast tonight and
increase in speed. Expect building seas and above normal tide levels
into Thursday. Small craft advisories will be likely. We'll be
monitoring the tide levels as well. Currently, they're fcst to top
out right around 3.5ft MLLW, but with additional wave run-up from
the 7-10ft seas offshore...we could see some minor coastal flooding
along the beaches around times of high tide late Wed afternoon and
overnight. For those braving the 60 degree waters, rip currents will
be a hazard regardless. As previous discussions have noted, the day
shift may need to go w/ a beach hazards statement that sums
everything up.

Rainfall will begin overspreading the waters from the west Wednesday
morning with perhaps a few embedded thunderstorms Wednesday night.
Precipitation will taper off Thursday morning with a cold frontal
passage. Winds will return to the east late Friday and to the
southeast early next week. 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  42  55  52  65  39 /  80  90 100  30   0
Houston (IAH)          42  57  54  70  44 /  10 100 100  40  10
Galveston (GLS)        51  63  60  68  51 /   0 100 100  50  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
     for the following zones: Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

AVIATION...Overpeck

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:39 PM CSTSmall Craft AdvisoryHGX48 hr

Nearby

Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.